We have established an improved model of fulminant hepatic failure in dogs. Buthionine sulfoximine is used to inactivate glutathione synthesis, and small increments of acetaminophen are given intravenously to maintain the plasma level at approximately 200 micrograms/ml for 20 hr. This regimen produces severe liver injury along with many of the features seen in humans with acetaminophen poisoning. The first sign of impending liver failure is hypoglycemia. This occurs about 15 hr into the experiment and requires treatment with a continuous infusion of glucose. Between 15 and 20 hr, serum ALT activity begins to rise, indicating the onset of liver necrosis. Over the following 15 to 20 hr ALT activity continues to rise and is accompanied by an increase in bilirubin, a prolongation of the prothrombin time and the development of fetor hepaticus. Thirty to 48 hr after the initial acetaminophen dose, the animals begin to exhibit symptoms of encephalopathy and progress from lethargy to the inability to maintain posture and then coma, seizures and death. Liver biopsy specimens obtained at several stages throughout the study showed progressive necrosis, ultimately resulting in the complete destruction of zones 2 and 3.